Thumbnail
Access Restriction
Authorized

Author Panda, Samhita ♦ Radhakrishnan, K.
Source Sree Chitra Tirunal Institute for Medical Sciences & Technology
Content type Text
Publisher The Journal of The Association of Physicians of India
File Format PDF
Language English
Subject Domain (in DDC) Technology ♦ Medicine & health ♦ Diseases
Subject Domain (in MeSH) Nervous System Diseases ♦ Diseases
Subject Keyword Neurology
Abstract We report two children with localization related epilepsies, who presented with somnolence, seizure exacerbation, behavioral alteration, decline in speech and cognitive abilities, and ataxia while being treated with a combination of valproate and topiramate, but had previously tolerated valproate with other antiepileptic drugs. These children had elevated serum ammonia, normal transaminase levels, and generalized slowing of EEG background activity during encephalopathy, which promptly reverted back to normal along with clinical improvement following withdrawal of valproate. To our knowledge, this is the first documentation of valproate-induced hyperammonemic encephalopathy enhanced by topiramate from India. We intend to alert internists, pediatricians, psychiatrists and neurologists about this underrecognized adverse effect of antiepileptic drug polytherapy.
Education Level UG and PG
Learning Resource Type Article
Educational Framework Medical Council of India (MCI)
Journal The Journal of the Association of Physicians of India
Volume Number 52
Page Count 739
Starting Page 8
Ending Page 746